Heroin related Myelopathy
05 November 2004
Initially seen in American Negroes who resumed the habit after period of abstinence
British report in white Caucasians during uninterrupted chronic heroin abuse
Further reports in Italy & Canada
Within 24 hours of intravenous use
Most often first exposure or re-exposure after period of abstinence
Most commonly paraplegia with high thoracic sensory level
5 cases with quadriplegia
Prognosis is variable but generally poor for recovery.
Extensive necrosis of cervical & thoracic cord involving grey matter & sparing white matter. No vasculitis seen.
1.Watershed infarction given most occur in high thoracic region (hypotension, hypoxia, hypercapnia whilst under the influence of heroin)
2.Hypersensitivity reaction to heroin or contaminants
3.Direct toxic effect of heroin or contaminants (talc, quinine, quinalbarbitone, amylobarbitone, starch, curry powder, Ajax, Vim, lactose, mannitol, strychnine)
4.Hyperextension injury for those cervical myelopathy
Embolism, demyelination, hyperextension injury, infection (HSV, mumps, influenza, coxiella, VZV, Mycoplasma, adenovirus, psittacosis, lymphocytic choriomeningitis)